Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 231, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 19, 2008, 8:38 PM CDT for Emmons County, Logan County, McIntosh County, North Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2008, 8:38 PM CDT (01:38 UTC)
- Expired
- Jul 19, 2008, 9:45 PM CDT
- In force
- 67 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Emmons County, ND, Logan County, ND, McIntosh County, ND
The radar
The Bismarck radar (KBIS), 96 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 2:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 825 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1979 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:27 PM CDT, 7 hours 11 minutes earlier.
Area forecast discussion, Jul 19, 1:27 PM CDT, 7 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 127 PM CDT SAT JUL 19 2008 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT... FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM ARE INTENSITY AND COVERAGE OF CONVECTION MOVING INTO NORTHWEST PORTION OF STATE. WRF REFLECTIVITY VERIFYING QUITE WELL ATTM AND WILL USE COMBINATION OF NAM PLACEMENT AND TIMING FOR POPS WHILE MOSTLY USED GFS NUMERICAL GUIDANCE FOR TEMPERATURES AND WINDS. CURRENTLY...CONVECTION APPROACHING NORTHWEST COUNTIES WITH MARGINALLY SEVERE PULSE THUNDERSTORMS ENTERING THE BORDER BEFORE 2 PM CDT. SURFACE TROUGH FROM SOUTHWEST NORTH DAKOTA NORTH-NORTHWEST INTO SASKATCHEWAN WITH MID LEVEL LOW SOUTHERN SASKATCHEWAN FORECAST TO MOVE EAST PUSHING SURFACE TROUGH EAST ALONG BORDER WITH CONVECTION VECTOR SLIGHTLY SOUTH OF EAST. SHORTWAVE MOVES INTO GREAT LAKES REACH OVERNIGHT AND SUNDAY WITH DRY HIGH PRESSURE BUILDING OVER NORTHERN PLAINS AND SHORTWAVE RIDGING FROM NORTHERN ROCKIES TO PRAIRIE PROVINCES OF SOUTH CENTRAL CANADA FOR A MAINLY DRY SUNDAY AND MONDAY. RIDGE LINE SLIDES EAST ON TUESDAY WITH SOUTHWEST FLOW AND SURFACE INVERTED TROUGH REACHING THE MONTANA AND DAKOTAS BORDER LATE TUESDAY AFTERNOON FOR NEXT SIGNIFICANT CHANCE OF PRECIP. TEMPERATURE REMAIN NEAR TO SLIGHTLY ABOVE NORMAL. .LONG TERM...WEDNESDAY THROUGH SATURDAY A SHORT WAVE WILL MOVE INTO THE AREA ON WEDNESDAY...THEN LIFT INTO CANADA. WITH A BROAD LOW AMPLITUDE RIDGE DEVELOPING AFTERWARD. WILL KEY IN ON THE FIRST SYSTEM WHICH HAS THE BEST CHANCE OF PRECIP. WILL PUT A SLIGHT CHANCE OF TSTMS IN THE FORECAST WEDNESDAY AND WEDNESDAY NIGHT...THEN KEEP THE FORECAST DRY FOR THE REMAINDER OF THE EXTENDED FORECAST ALTHOUGH BOTH MODELS HINT AT POTENTIAL PRECIP LATE IN THE FORECAST. TEMPERATURES WILL CONTINUE TO BE AROUND NORMAL. && .AVIATION...A SURFACE LOW IN SOUTHWEST NORTH DAKOTA WILL MOVE SLOWLY EAST INTO MINNESOTA BY SUNDAY MORNING. THUNDERSTORMS WILL MOVE INTO NORTHWEST NORTH DAKOTA IN THE EARLY AFTERNOON THEN MOVE SLOWLY ACROSS THE STATE...DIMINISHING AFTER MIDNIGHT. SOME OF THE STORMS COULD BE SEVERE. IN ADDITION CENTRAL AND EASTERN NORTH DAKOTA HAVE SHOWERS AND A FEW THUNDERSTORMS WITH MARGINAL CELINGS AND ISOLATED AREAS OF 3 MI VISIBILITY IN HEAVIER RAIN. THE SHOWERS WILL MOVE NORTH WITH TIME...BUT DUE TO LIGHT WINDS...FOG AND LOW CLOUDS COULD RETURN LATER TONIGHT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TSW/HW
Hazardous weather outlook, Jul 19, 4:49 AM CDT, 15 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 449 AM CDT SAT JUL 19 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-201000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 449 AM CDT SAT JUL 19 2008 /349 AM MDT SAT JUL 19 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME THUNDERSTORMS MAY BE SEVERE THIS AFTERNOON AND EVENING WITH LARGE HAIL AND STRONG WINDS THE MAIN THREATS. THE BEST CHANCE LOOKS TO BE ACROSS THE NORTHWEST EARLY THIS AFTERNOON...THEN EXPANDING SOUTH AND EAST THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCES FOR THUNDERSTORMS RETURN TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. NH
In the hours before
Local storm report, Jul 19, 6:46 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL 4 W CENTER 47.12N 101.38W
07/19/2008 E1.00 INCH OLIVER ND LAW ENFORCEMENT
QUARTER SIZE HAIL AND WIND GUSTS TO 60 MPH
&&
LLPLocal storm report, Jul 19, 7:25 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
725 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 3 NW BISMARCK 46.84N 100.81W
07/19/2008 M2.00 INCH BURLEIGH ND NWS EMPLOYEE
TWO INCH HAIL AND GUSTY WIND
&&
LLPLocal storm report, Jul 19, 7:31 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
731 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL 4 N BISMARCK 46.86N 100.77W
07/19/2008 M1.75 INCH BURLEIGH ND NWS EMPLOYEE
GOLF BALL SIZE HAIL FROM 721 TO 726 CDT
0728 PM HAIL 3 N BISMARCK 46.85N 100.77W
07/19/2008 E2.50 INCH BURLEIGH ND NWS EMPLOYEE
TENNIS BALL SIZE HAIL FROM 728 TO 731 CDT
&&
LLPLocal storm report, Jul 19, 7:34 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
734 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL 4 NE BISMARCK 46.85N 100.71W
07/19/2008 E2.75 INCH BURLEIGH ND AMATEUR RADIO
BASEBALL SIZE HAIL AT CENTURY TRAILER PARK NE BISMARCK
&&
LLPLocal storm report, Jul 19, 7:38 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
738 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 4 ENE BISMARCK 46.83N 100.69W
07/19/2008 E2.75 INCH BURLEIGH ND NWS EMPLOYEE
BASEBALL SIZE HAIL NE SIDE OF BISMARCK 723 TO 730 CDT
&&
LLPLocal storm report, Jul 19, 7:40 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
740 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL 4 NE BISMARCK 46.85N 100.71W
07/19/2008 E2.50 INCH BURLEIGH ND NWS EMPLOYEE
TENNIS BALL SIZE HAIL NE BISMARCK
&&
LLPThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:38 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder, Morton, Sioux | 67 min |
| Jul 19, 8:22 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide | 53 min |
| Jul 19, 9:34 PM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 56 min |
| Jul 19, 10:29 PM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 31 min |
| Jul 20, 12:12 AM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce, Sheridan | 44 min |
| Jul 20, 12:37 AM CDT | Severe Thunderstorm Warning | BIS | Logan, McIntosh | 53 min |
| Jul 20, 12:52 AM CDT | Severe Thunderstorm Warning | BIS | Pierce, Wells | 52 min |
| Jul 20, 1:34 AM CDT | Severe Thunderstorm Warning | BIS | Wells | 26 min |
| Jul 20, 6:20 PM CDT | Severe Thunderstorm Warning | BIS | Golden Valley | 40 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.